Hi All ... I just wanted to share that my old Siamese guy (15, not THAT old) has had an amazing turnaround after taking gabapentin (liquid compound mixed at a pharmacy) for several weeks now.
Vet wasn't able to diagnose any particular disease and x-rays showed pretty significant arthritis on his spine.
He was groggy the first couple of days after dosing but now is energetic and engaged. He's gained much of his weight (and muscle), eats well (for a finicky cat), plays with his co-house-cat, and is doing well.
Inexpensive, successful fix for a mysterious situation. I know that the efficacy reduces over time, but he'll have many more months, if not years, of comfortable seniority!!
Thanks to all those who helped with advice and caring words the last months.
That's wonderful! I agree, 15 is not THAT old. My oldest cat is 15 or thereabouts (got her from SPCA.) Lost my 13 year old in January and I was just devastated, I expected/hoped to have him with me for much longer than that.
What's wrong with you?? Your cheese done slid off its cracker?!?!
However, just to mention one rare but known side-effect of it (in people at least, don't know about animals, but it's a very widely used drug, so this might help a person stay on guard, too). It rarely but sometimes causes blood clots. Serious, life-threatening clots.
My dad was put on gabapentin for post-herpetic neuralgia (pain residual from shingles). Worked great, he felt great, he was happy.
Dad developed DVT in a leg. He had NEVER in his life had a DVT, had no inciting circumstances like long car ride, had no risk factors. Dad was put on Coumadin.
Dad developed further DVTs (yes, while on Coumadin). Developed saddle pulmonary emboli. Repeated pulmonary emboli, even on Coumadin, even when switched to the second-line anticoagulants, even while being therapeutic on these (so it wasn't just that the dose was wrong).
Over the course of under a year, Dad was hospitalized SEVEN times for recurrent DVTs and pulmonary emboli, and twice, the docs told us they still did not know why he was still alive, his lungs were so compromised.
Nobody could figure this out until finally a doc read that this can be a rare side-effect of gabapentin.
Dad was weaned off gabapentin (do not stop it suddenly). From that moment, never again another clot, now couple of years out from the whole episode, and he has been completely off Coumadin for quite a while, too.
It was unquestionably a reaction to the gabapentin. No issues before, no issues since, crashing and repeated issues while he was on it, starting after he'd been on it some months. His new med, unfortunately, is less effective for pain, but not having your lung function suddenly cut off is worth a little more pain.
Very rare, yes, but it HAS been known to do this with other people. Just be aware of the possibility and watch for signs if you (or your pet) is on it.
oliverreed ... I read about that. So sorry for your loss ... My two first cats were gone at 12 and 14. It's always too soon.
Originally Posted by LauraKY
That's wonderful. IIRC gabapentin doesn't have much downside either. What were his symptoms?
Massive weight loss ... he went from 10lbs to 6lbs. It was scary to watch as we tested blood, urine, feces, xrayed .... no clear path (a little bit of a heart murmur) so the vet decided to address pain from arthritis.
He's still a fussy eater, but at least he's eating!
I used to be on gabatril (anxiety) ... weaned off it and don't miss it at all.